Health chiefs recall dozens of batches of common blood pressure pills because they contain ‘world’s most explosive chemical’ which also causes cancer
- The affected medicines contain azido-tetrazole, health chiefs have revealed
- Government officials warned the substance may increase the risk of cancer
- Scientists have also dubbed substance the world’s most explosive chemical
Health chiefs today recalled dozens of batches of blood pressure pills because they were found to contain one of the world’s most explosive chemicals.
Pharmacies stocking the affected medicines containing irbesartan and losartan were pulled because of the cancer-causing impurity.
Some of the pills – which are taken by millions of Britons – have been on the market for two years.
The Medicines and Healthcare products Regulatory Agency, which polices the safety of drugs used in Britain, said the affected batches contained azido-tetrazole.
Government officials warned the substance – considered by some to be the world’s most explosive chemical – may increase the risk of cancer.
It is the latest in a line of drug recalls of sartan-type medications, which may have been exposed to cancer-causing chemicals in factories in China and India.
The MHRA insisted the measure was merely a precaution and there was no proof it has caused any harm to patients.
Pharmacies stocking the affected medicines containing irbesartan and losartan (shown above) have been pulled because they were found to contain one of the world’s most explosive chemicals
There is also no evidence any of the pills have exploded.
It also said the move only applied to pharmacies and wholesalers stocking the 31 batches supplied by Bristol Laboratories Limited, Brown & Burk UK Limited and Teva UK Limited.
Britons taking the affected pills were told not to immediately stop taking them because suddenly stopping a course of medicine can be risky.
Other blood pressure pills containing losartan and irbesartan are still available.
Dr June Raine, chief executive of the MHRA, said: ‘Patient safety is our watchword.
‘We’re recalling batches of certain sartan-containing as precautionary measure while we continue our investigation.
‘It’s important that healthcare professionals check their stock to quarantine and return these batches.
‘If you’ve been taking one of the affected products, speak with your doctor or pharmacist before stopping any treatment – they can address any concerns and can advise you on the best course of action.’
Officials have yet to explain how the contamination may have occurred.